MAUDE Adverse Event Report: BOSTON SCIENTIFIC NEUROMODULATION; STIMULATOR, SPINAL-CORD, TOTALLY IMPLANTED FOR PAIN RELIEF

BOSTON SCIENTIFIC NEUROMODULATION; STIMULATOR, SPINAL-CORD, TOTALLY IMPLANTED FOR PAIN RELIEF
Model Number SC-3400-30
Medical Device Problem Code High impedance (1291)
Health Effect - Clinical Codes Inadequate Pain Relief (2388); No Code Available (3191)
Date of Event 09/03/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Model number/catalog number: sc-3400-30, serial number: (b)(4), batch/lot number: 17317524, model/catalog description: splitter 2x8 kit-sterile.Model number/catalog number: sc-2316-50, serial number: (b)(4), batch/lot number: 16497142/17437566, model/catalog description: infinion 16 lead kit 50 cm.Model number/catalog number: sc-1132, serial number: (b)(4), batch/lot number: 17055739, model/catalog description: precision spectra ipg kit.
 
Event or Problem Description
A report was received that the patient was experiencing inadequate stimulation due to high impedances.It was noted that the likely source of the problem was the splitter and the impedances are possibly off due to poor connections within the ipg.The patient underwent a revision procedure wherein the spinal cord stimulator (scs) system was replaced.The patient was doing well postoperatively.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Sc-3400-30 (sn (b)(4).Device evaluation indicated that the complaint was confirmed.E32 cable was broken at the weld nugget of the contact spring inside the splitter connector.No cables were exposed at the site.It appears that excessive mechanical force was exerted onto the connector resulting in a cable fracture.Bending the connector or pulling the lead body could cause this type of failure.Dfu states "avoid damaging the lead with excessive force during surgery".Review of the device history record revealed no anomalies.The probable cause selected was "unintended use error caused or contributed to event".Sc-3400-30 (sn (b)(4).Device evaluation indicated that the lead was cleanly cut.The clean cut damage was a result of a typical explant procedure and it was not considered a failure.X-ray inspection found no cable features.No other anomalies were identified that would have caused the reported complaint.Sc-2316-50 (sn (b)(4).Device evaluation indicated that the complaint was confirmed.Visual inspection revealed that the lead body was kinked 5.5 cm from the proximal end.X-ray inspection found multiple cable fractures at the kinked section of the lead.It appears that excessive mechanical force was exerted onto the lead body resulting in its deformation and high impedances.The dfu states "do not sharply bend or kink the lead, extension, or splitter" and provide a stress relief loop at the insertion site to minimize tension on the lead".Review of the device history record revealed no anomalies.There were multiple inspection steps that would prevent the release of a kinked/damaged lead.The probable cause selected is "unintended use error caused or contributed to event".Additionally, visual inspection found the lead was cleanly cut.Clean cut damage was a result of a typical explant procedure and it was not considered a failure.Sc-2316-50 (sn (b)(4).Device evaluation indicated that the complaint was confirmed.X-ray inspection found one cable fracture in the proximal array between contacts 9 and 10, which resulted in high impedance.No cables were exposed at the site.Excessive mechanical force was exerted on the proximal array causing it to bend and eventually fracture one cable.It is possible that it was bent while the lead proximal array is in the connector of the splitter.The dfu states "do not sharply bend or kink the lead, extension, or splitter.Review of the device history record revealed no anomalies.The probable cause selected is "unintended use error caused or contributed to event".Additionally, the lead body was cleanly cut.Clean cut damage was a result of a typical explant procedure and it was not considered a failure.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Sc-1132.Sn (b)(6).Device evaluation indicated that the device passed all tests performed.

Brand Name
NA
Common Device Name
STIMULATOR, SPINAL-CORD, TOTALLY IMPLANTED FOR PAIN RELIEF
Manufacturer (Section D)
BOSTON SCIENTIFIC NEUROMODULATION
25155 rye canyon loop
valencia CA 91355
MDR Report Key9243438
Report Number3006630150-2019-06013
Device Sequence Number13529538
Product Code LGW
UDI-Device Identifier08714729797838
UDI-Public08714729797838
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P030017
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date12/01/2015
Device Model NumberSC-3400-30
Device Catalogue NumberSC-3400-30
Device Lot Number2000008380
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/22/2019
Initial Date Received by Manufacturer 10/09/2019
Supplement Date Received by Manufacturer12/09/2019
01/14/2020
Initial Report FDA Received Date10/27/2019
Supplement Report FDA Received Date12/27/2019
01/29/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age67 YR